Colorado, 2013

Hail in Colorado, August 18, 2013

August 18, 2013 · NWS PUB · 5 events in 1 county or zone

Severe storms generated hail up to the size of golf balls over portions of El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated hail up to the size of golf balls over portions of El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 10:05 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 10:05 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN AUG 18 2013

.UPDATE...
ISSUED AT 1100 AM MDT SUN AUG 18 2013

ADJUSTED GRIDS AND ZONES TO REFLECT LATEST METEOROLOGICAL
CONDITIONS.

UPDATE ISSUED AT 829 AM MDT SUN AUG 18 2013

ADJUSTED GRIDS AND ZONES TO REFLECT LATEST LOW CLOUD AND FOG
COVERAGE OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS AS WELL
AS TO ADJUST ADDITIONAL METEOROLOGICAL ELEMENTS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 256 AM MDT SUN AUG 18 2013

SATELLITE IMAGES AND SFC OBS THIS MORNING ARE SHOWING SOME STRATUS
OVR FAR ERN EL PASO COUNTY...AND OVR PORTIONS OF KIOWA AND CROWLEY
COUNTIES.  THE NAM12 SHOWS THE POTENTIAL FOR THE LOW CLOUDS LATER
THIS MORNING TO ALSO BE OVR ERN PUEBLO...OTERO...BENT...PROWERS AND
BACA COUNTIES.  WL PUT PATCHY FOG IN THE FORECAST OVR SOME OF THESE AREAS
FOR THE EARLY MORNING HOURS AS WELL.

FOR TODAY THE UPR RIDGE AXIS WL GENERALLY BE CENTERED OVR THE FOUR
CORNERS AREA.  MODELS SHOW AN INCREASE IN PRECIPITABLE WATER VALUES
OVR THE AREA TODAY. SHOULD SEE SOME SHOWERS/TSTMS DEVELOP OVR SOME
OF THE MTN AREAS BY ABOUT 11 AM-NOON AND THEN BECOME SCT ACRS THE
MTNS AND HIGH VALLEYS IN THE AFTERNOON.  HI RES MODELS SHOW SOME
CONVECTION MOVING OUT ALONG THE I-25 CORRIDOR BY LATE
AFTERNOON...AND THEN THE POTENTIAL FOR SOME OF THE STORMS TO SPREAD
FARTHER EAST OVR THE PLAINS IN THE EVENING HOURS.  HIGH TEMPS TODAY
SHOULD BE AROUND 5 DEGREES ABOVE AVERAGE FOR THIS TIME OF YEAR.

TONIGHT IT LOOKS LIKE MOST PCPN SHOULD END WITH THE LOSS OF
HEATING...HOWEVER THERE IS A WEAK SHORTWAVE TROF THAT IS EXPECTED TO
MOVE DOWN THE FRONT SIDE OF THE RIDGE OVR ERN CO AND WRN KS
TONIGHT...THAT COULD HELP SUSTAIN SOME ISOLD CONVECTION OVR THE FAR
SERN PLAINS INTO THE LATE NIGHT AS THE NAM IS INDICATING.  LOW
CONFIDENCE IN THIS OCCURRING...SO WL GO WITH A DRY FORECAST FOR NOW.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 256 AM MDT SUN AUG 18 2013

VERY LITTLE CHANGE TO THE ONGOING TRENDS FOR THE LONG TERM. LONG
RANGE MODELS CONTINUE TO INDICATE THAT AN UPPER RIDGE WILL REMAIN
PARKED OVER THE REGION...KEEPING WINDS SOMEWHAT LIGHT WHILE TRAPPED
MOISTURE TRIGGERS AFTN AND EVE CONVECTION EACH DAY. MONDAY THROUGH
THURSDAY...AN UPPER LOW OVER CA WILL HELP TO DRAW THIS MOISTURE UP
INTO THE 4 CORNERS AND GREAT BASIN REGION. THURSDAY EVE THIS LOW
FINALLY WEAKENS AND EJECTS TO THE NE...JUST IN TIME FOR INCREASING
GULF MOISTURE TO MOVE UP ACROSS TEXAS AND APPROACH THE FORECAST AREA
FROM THAT DIRECTION. THE ENTIRE TIME...THE UPPER RIDGE MOVES VERY
LITTLE. THEREFORE...LOOK FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTN AND EVE...MAINLY TIED TO THE MTS WILL SOME
SPILLOVER FOR THE ADJACENT PLAINS. THE FAR EASTERN PLAINS FOR THE
MOST PART SHOULD REMAIN FAIRLY DRY...THOUGH MODELS ARE HINTING AT A
POSSIBLE SFC COLD FRONT WED THAT WOULD SHIFT SFC WINDS TO A MORE
UPSLOPE DIRECTION BY WED AFTN AND INCREASE CHANCES FOR THE PLAINS.

AS WAS PREVIOUSLY MENTIONED...INCREASING DAILY CHANCES OF MT
CONVECTION MEANS AN INCREASING FLASH FLOOD THREAT FOR AREA BURN
SCARS...INCREASING MORE SO BEGINNING WED.

MAX TEMPS ARE FORECAST TO REMAIN IN THE UPPER 80S TO MID 90S FOR THE
PLAINS...AND IN THE 70S AND 80S FOR THE HIGHER ELEVATIONS AND HIGH
VALLEYS. MOORE

&&

.AVIATION...ISSUED AT 1100 AM MDT SUN AUG 18 2013

VFR CONDITIONS ARE EXPECTED TO OVER THE KALS...KCOS AND KPUB TAF
SITES FROM THIS AFTERNOON THROUGH TONIGHT AS UPPER RIDGING
CONTINUES OVER THE FORECAST DISTRICT DURING THIS TIME-FRAME.
IN ADDITION...ISOLATED TSTMS WILL BE POSSIBLE IN THE VICINITY
OF THE KALS...KCOS AND KPUB TAFS SITES...GENERALLY BETWEEN 20Z
THIS AFTERNOON AND 03Z THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 18, 10:05 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SUN AUG 18 2013

COZ058>089-093>099-191715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS THIS AFTERNOON AND EVENING. SOME ISOLATED THUNDERSTORMS
WILL BE POSSIBLE OVER PORTIONS OF THE SOUTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING.  THE MAIN STORM THREATS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS UP TO 45 MPH AND SOME BRIEF MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY OVER AND NEAR THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS
BEING POSSIBLE OVER PORTIONS OF THE SOUTHEAST PLAINS. LOCALLY
HEAVY RAIN WILL BE POSSIBLE...AND COULD POSE A FLASH FLOOD RISK
IF IT OCCURS OVER AREA BURN SCARS. OTHER STORM THREATS WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. SOME OF
THE STRONGER STORMS COULD ALSO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 11:55 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SUN AUG 18 2013

COZ081-084-085-182000-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
1255 PM MDT SUN AUG 18 2013

THROUGH 130 PM...LIGHT RAIN WILL OCCUR OVER PARTS OF THE WALDO
BURN SCAR. RAINFALL AMOUNTS SHOULD BE LESS THAN 0.10 INCHES.

THE RAINFALL ACTIVITY WILL MOVE SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 18, 12:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT SUN AUG 18 2013

COZ084-182100-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
INCLUDING THE CITIES OF...BLACK FOREST...AIR FORCE ACADEMY
158 PM MDT SUN AUG 18 2013

THIS STATEMENT IS FOR THE BLACK FOREST BURN SCAR.

AT 2 PM...RADAR INDICATED A THUNDERSTORM WITH MODERATE TO LOCALLY
HEAVY RAIN JUST NORTHWEST OF THE BLACK FOREST RAIN SCAR. THIS
STORM WAS MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH. IF THIS STORM
HOLDS TOGETHER...IT MAY BRING LOCALLY HEAVY SHOWERS TO THE BLACK
FOREST RAIN SCAR THROUGH AT LEAST 230 PM. RESIDENTS IN THE BLACK
FOREST RAIN SCAR SHOULD REMAIN ALERT TO THE WEATHER.

DO NOT DRIVE WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 18, 1:08 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SUN AUG 18 2013

COZ084-085-182045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
208 PM MDT SUN AUG 18 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM NEAR YODER...OR 29 MILES EAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  YODER.
  RUSH.
  OPEN COUNTRY OF EASTERN EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 53 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, El Paso

When
August 18, 1:30 PM MST to 1:35 PM MST
Where
El Paso County, 6.91 mi S of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -104.300

Hail, El Paso

When
August 18, 2:40 PM MST to 2:45 PM MST
Where
El Paso County, 3.86 mi NE of Schriever Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -104.470

Hail, El Paso

When
August 18, 2:43 PM MST to 2:48 PM MST
Where
El Paso County, 3.77 mi W of Ellicott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.460

Hail, El Paso

When
August 18, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, Ellicott
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.840, -104.390

Hail, El Paso

When
August 18, 3:16 PM MST to 3:21 PM MST
Where
El Paso County, 5.55 mi S of Ellicott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -104.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471778, 471785, 471792, 471794, 471793.